Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 47, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 18, 2009, 8:44 AM CDT for DeWitt County, Lavaca County, Texas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 18, 2009, 8:44 AM CDT (13:44 UTC)
- Expired
- Apr 18, 2009, 9:13 AM CDT
- In force
- 29 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
Counties DeWitt County, TX, Lavaca County, TX
The radar
The Austin/San Antonio radar (KEWX), 121 km from the middle of the area, began a volume at 13:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 18, 4:21 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 1.7 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1763 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 486 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 8.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KEWX 181344
SVREWX
TXC123-285-181430-
/O.NEW.KEWX.SV.W.0047.090418T1344Z-090418T1430Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
844 AM CDT SAT APR 18 2009
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN DEWITT COUNTY...
LAVACA COUNTY...
* UNTIL 930 AM CDT.
* AT 842 AM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS
LOCATED 6 MILES SOUTHEAST OF YOAKUM...AND MOVING NORTHEAST AT 25
MPH.
* SOME LOCATIONS IN THE WARNING INCLUDE EZZELL...HALLETTSVILLE...
SPEAKS AND SUBLIME.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM CDT
SATURDAY MORNING FOR SOUTH CENTRAL TEXAS.
&&
LAT...LON 2923 9669 2907 9712 2930 9722 2960 9684
2958 9680 2932 9659
TIME...MOT...LOC 1344Z 233DEG 22KT 2922 9708
$$1 follow-up statement
000
WWUS54 KEWX 181413
SVSEWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
913 AM CDT SAT APR 18 2009
TXC123-285-181423-
/O.CAN.KEWX.SV.W.0047.000000T0000Z-090418T1430Z/
LAVACA TX-DEWITT TX-
913 AM CDT SAT APR 18 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DEWITT AND LAVACA
COUNTIES IS CANCELLED...
THE THUNDERSTORM HAS WEAKENED BELOW SEVERE LEVELS. SMALL HAIL AND
WIND GUSTS TO 35 MPH ARE STILL POSSIBLE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM CDT
SATURDAY MORNING FOR SOUTH CENTRAL TEXAS.
LAT...LON 2923 9669 2907 9712 2930 9722 2960 9684
2958 9680 2932 9659
TIME...MOT...LOC 1413Z 233DEG 22KT 2933 9692
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 8:44 AM CDT, 0 minutes earlier.
Area forecast discussion, Apr 18, 8:44 AM CDT, 0 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 844 AM CDT SAT APR 18 2009 .UPDATE... HAVE CLEARED A LARGE PORTION OF OUR COUNTIES FROM SEVERE THUNDERSTORM WATCH #164. LARGE HEAVY RAIN COMPLEX ACROSS THE COASTAL PLAINS WILL CONTINUE THROUGH THIS MORNING. HAVE KEPT OUR SOUTHEASTERN COUNTIES IN THE WATCH AS EVEN THOUGH HEAVY RAIN IS THE PRIMARY THREAT...THERE LOOKS TO STILL BE A CHANCE FOR SOME HAIL. && .PREV DISCUSSION... /ISSUED 620 AM CDT SAT APR 18 2009/ AVIATION... A LARGE THUNDERSTORM COMPLEX WITH VERY HEAVY RAINFALL RATES WILL COVER THE SAT/SSF/AUS AREAS FOR THE NEXT 2-4 HOURS. A FEW STORMS COULD BE SEVERE WITH THE STRONGEST ACTIVITY EXPECTED TO BE NEAR AND SW OF SAT. THIS ROUND OF RAIN SHOULD LIFT NORTH AND DIMINISH LATER THIS MORNING WITH ANOTHER LATE AFTERNOON ROUND POSSIBLE IN THE LATE AFTERNOON AND EARLY EVENING. SOME INTERMITTENT CLEARING OF SKIES IS POSSIBLE IN THE EVENING, BUT THE ABUNDANT MOISTURE WILL MAKE FOR LOW CONFIDENCE. SOME FOG IS ANTICIPATED LATE TONIGHT WITH SOME NORTH WINDS ALOFT MIXING DOWN, WILL NOT ADVERTISE VLIFR JUST YET. PREV DISCUSSION... /ISSUED 255 AM CDT SAT APR 18 2009/ DISCUSSION... THE LAST IN A SERIES OF WAVES OF INSTABILITY WILL BEGIN TO PUSH ACROSS SOUTH CENTRAL TEXAS LATER THIS MORNING. THE DISTURBANCES HAVE BEEN TRIGGERED BY A SLOW MOVING UPPER LOW CURRENTLY POSITIONED OVER THE ROCKIES. AS THE LOW MOVES INTO THE CENTRAL AND SOUTHERN PLAINS REGIONS LATER TODAY..THE TAIL END OF AN UPPER LEVEL WAVE WILL ACCOMPANY THE LOWS MOVEMENT..BRINGING A LAST ROUND OF SHOWERS AND THUNDERSTORMS TO THE REGION. DUE TO THE VERY HEAVY RAINS THAT FELL YESTERDAY ACROSS THE EASTERN THIRD OF THE REGION..A FLASH FLOOD WATCH HAS BEEN ISSUED FOR TODAY ACROSS THE EASTERN HALF OF SOUTH CENTRAL TEXAS. AN ADDITIONAL AVERAGE ONE AND A HALF TO 3 INCHES MAY FALL TODAY IN THIS LAST ROUND OF ACTIVITY ACROSS THE WATCH AREA WITH LOCALLY HIGHER AMOUNTS POSSIBLE. SHOWERS AND STORMS WILL END ACROSS THE EASTERN CWA THIS EVENING AS THE DISTURBANCE MOVES EAST OF THE REGION. THE UPPER LOW WILL PUSH EAST INTO THE LOWER MISSISSIPPI VALLEY AREA TONIGHT WITH A DRY RIDGE OF HIGH PRESSURE BUILDING INTO THE REGION LATE TONIGHT AND SUNDAY. MOSTLY SUNNY AND WARMER SUNDAY WITH SUBSIDENT NORTHWEST FLOW ALOFT. A DIGGING TROUGH ACROSS THE GREAT LAKES INTO THE UPPER MIDWEST WILL COMBINE WITH A MAMMOTH UPPER RIDGE CENTERED OVER THE SOUTHWEST U.S. TO GIVE STRONG NORTHWEST FLOW ALOFT WITH A MOSTLY CLEAR..STABLE WEATHER PATTERN TO SOUTH CENTRAL TEXAS MONDAY THROUGH WEDNESDAY. MORNINGS WILL REMAIN COOL WITH A GRADUAL WARMING TREND THROUGH THE PERIOD. HIGHS WILL BE IN THE UPPER 70S TO LOWER 80S MONDAY WARMING INTO THE 80S REGION-WIDE TUESDAY AND 80S TO A FEW 90S SOUTHWEST PORTIONS ON WEDNESDAY. THE UPPER FLOW WILL FLATTEN OUT BY LATE WEDNESDAY WITH INCREASING GULF MOISTURE AS SOUTHERLY FLOW RETURNS. THE LATTER HALF OF THE WEEK WILL SEE WARMER MORNINGS AS GULF MOISTURE RETURNS. MORNING LOW CLOUDS WILL LIFT TO PARTLY CLOUDY DURING THE LATTER HALF OF THE WEEK. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 73 57 79 53 80 / 80 10 0 0 0 AUSTIN BERGSTROM INTL AIRPORT 74 54 81 49 78 / 80 10 0 0 0 NEW BRAUNFELS MUNI AIRPORT 76 52 84 51 81 / 80 10 0 0 0 BURNET MUNI AIRPORT 73 53 77 51 77 / 60 - 0 0 0 DEL RIO INTL AIRPORT 83 55 84 52 82 / 20 - - 0 0 GEORGETOWN MUNI AIRPORT 72 55 77 51 77 / 60 10 0 0 0 HONDO MUNI AIRPORT 78 52 82 50 80 / 50 - - 0 0 SAN MARCOS MUNI AIRPORT 74 54 81 51 79 / 80 10 0 0 0 LA GRANGE - FAYETTE REGIONAL 74 59 79 54 76 / 80 20 - 0 0 SAN ANTONIO INTL AIRPORT 76 57 83 50 81 / 70 10 0 0 0 STINSON MUNI AIRPORT 75 55 85 54 80 / 70 10 - 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 6 PM CDT THIS EVENING FOR THE FOLLOWING COUNTIES: ATASCOSA...BASTROP...BEXAR...CALDWELL...COMAL...DE WITT... FAYETTE...GONZALES...GUADALUPE...HAYS...KARNES...LAVACA...LEE... TRAVIS...WILLIAMSON...WILSON. && 25/04
Hazardous weather outlook, Apr 18, 5:21 AM CDT, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 521 AM CDT SAT APR 18 2009 TXZ171>173-183>194-202>209-217>225-228-191100- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 521 AM CDT SAT APR 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... SEVERE THUNDERSTORMS AND FLASH FLOODING IS POSSIBLE ACROSS MUCH OF SOUTH CENTRAL TEXAS TODAY. THE THREAT FOR SEVERE WEATHER COVERS NEARLY ALL OF SOUTH CENTRAL TEXAS...LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES INCLUDED IN THE SEVERE THREAT. A FLASH FLOOD WATCH IS IN EFFECT TODAY FOR AREAS GENERALLY ALONG AND EAST OF THE I-35 CORRIDOR. LOCALLY HEAVY RAINFALL AMOUNTS OF 2 TO 5 INCHES ARE POSSIBLE...AND MANY AREAS UNDER THE WATCH HAD ALREADY RECEIVED HEAVY RAINFALL FROM FRIDAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
In the hours before
Special weather statement, Apr 18, 2:46 AM CDT, 5 hours 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 246 AM CDT SAT APR 18 2009 TXZ217-180845- MAVERICK- 246 AM CDT SAT APR 18 2009 ...A STRONG THUNDERSTORM WAS AFFECTING MAVERICK COUNTY... AT 245 AM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM 23 MILES SOUTH OF EL INDIO...MOVING NORTHEAST AT 25 MPH. PEOPLE IN MAVERICK COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. MARBLE SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
Special weather statement, Apr 18, 3:57 AM CDT, 4 hours 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 357 AM CDT SAT APR 18 2009 TXZ217-218-181000- MAVERICK-ZAVALA- 357 AM CDT SAT APR 18 2009 ...A STRONG THUNDERSTORM WAS AFFECTING MAVERICK AND ZAVALA COUNTIES... AT 355 AM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM 7 MILES WEST OF COMETA...OR 17 MILES NORTHEAST OF EL INDIO...MOVING NORTH AT 30 MPH. PEOPLE IN MAVERICK AND SOUTHWESTERN ZAVALA COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 9:20 PM CDT | Flash Flood Watch | EWX | Atascosa, Bastrop, Bexar, Caldwell, Comal, DeWitt and 10 more | 19 hr |
| Apr 18, 3:03 AM CDT | Severe Thunderstorm Warning | EWX | Val Verde | 27 min |
| Apr 18, 3:45 AM CDT | Severe Thunderstorm Warning | EWX | Uvalde, Zavala | 60 min |
| Apr 18, 4:57 AM CDT | Areal Flood Advisory | EWX | Frio, Medina, Uvalde, Zavala | 2 hr |
| Apr 18, 5:11 AM CDT | Areal Flood Advisory | EWX | Atascosa, Caldwell, Gonzales, Guadalupe, Wilson | 2 hr |
| Apr 18, 5:46 AM CDT | Areal Flood Advisory | EWX | Bexar | 119 min |
| Apr 18, 5:49 AM CDT | Severe Thunderstorm Warning | EWX | Dimmit | 56 min |
| Apr 18, 6:45 AM CDT | Flash Flood Warning | EWX | Bastrop, Bexar, Caldwell, Fayette, Gonzales, Guadalupe and 2 more | 4 hr |
| Apr 18, 7:47 AM CDT | Flash Flood Warning | EWX | DeWitt, Fayette, Gonzales, Karnes, Lavaca, Lee and 1 more | 4 hr |
| Apr 18, 10:50 AM CDT | Areal Flood Advisory | EWX | Atascosa, Bastrop, Caldwell, Fayette, Gonzales, Guadalupe and 1 more | 115 min |
| Apr 18, 11:45 AM CDT | Flash Flood Warning | EWX | DeWitt, Gonzales, Lavaca | 3 hr |
| Apr 18, 12:01 PM CDT | River Flood Warning | EWX | Caldwell, Gonzales | 24 hr |
| Apr 18, 4:13 PM CDT | River Flood Warning | EWX | DeWitt | 60 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.